Submit Manuscript  

Article Details


A Case of Inappropriate Self-Medication Compounded with Prescribing vis-à-vis Dispensing Errors and the Hazardous Consequence

[ Vol. 13 , Issue. 1 ]

Author(s):

Sukalyan Saha Roy*, Anupam Roy, Ranjita Santra (Dhali), Chiranjib Bagchi, Gautam Banerjee and Santanu K. Tripathi   Pages 51 - 54 ( 4 )

Abstract:


Introduction: Self-medication behavior appears to be a commonplace; and when it is ignorant it may prove dangerous. On the other hand, dispensing errors and consequent adverse outcomes, though not too uncommon, are seldom reported. We report here a case of methotrexateinduced acute vesico-bullous eruptions in a patient of psoriasis who indulged in self-medication and was wrongfully dispensed higher doses of methotrexate.

Case Description: A 50-year-old man was diagnosed with psoriasis two years back and advised tablet methotrexate 20 mg once weekly and folic acid supplementation. He experienced symptoms remission after 8 weeks of treatment and preferred to discontinue the medication. As the psoriatic lesions reappeared four weeks ago, he attended a retail pharmacy for refill of the two-year old prescription. He was obliged by the man in the counter who wrongfully dispensed the medicine and the patient consumed methotrexate 10 mg twice daily. On the 20th days, the patient experienced erythematous, vesico-bullous lesions spread all over the body including both limbs and scalp, with oral mucosal involvement without any history of fever, and with mildly deranged liver function, and presented to the dermatology OPD of a tertiary hospital. He was admitted and treated with injection glucocorticoid and leucovorin. He responded well and completely recovered in a week. A ‘probable' causality was adjudged for this serious adverse event by both WHO-UMC scale and Naranjo’s algorithm. The reaction was moderately severe (Hartwig’s scale) and it was definitively preventable (modified Schumock-Thornton scale).

Conclusion: This case report highlights the hazard of uninformed Self-medication and irresponsible dispensing behavior resulting in serious drug-related injury.

Keywords:

Adverse drug reaction, dispensing error, medication error, methotrexate, self-medication, hazardous consequence.

Affiliation:

Department of Clinical & Experimental Pharmacology, Calcutta School of Tropical Medicine, Kolkata, Department of Dermatology, Venereology and Leprology, Calcutta School of Tropical Medicine, Kolkata, Department of Clinical & Experimental Pharmacology, Calcutta School of Tropical Medicine, Kolkata, Department of Clinical & Experimental Pharmacology, Calcutta School of Tropical Medicine, Kolkata, Department of Dermatology, Venereology and Leprology, Calcutta School of Tropical Medicine, Kolkata, Department of Clinical & Experimental Pharmacology, Calcutta School of Tropical Medicine, Kolkata

Graphical Abstract:



Read Full-Text article